Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 11, 2020, 7:03 PM CDT for Wabaunsee County, Kansas. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2020, 7:03 PM CDT (00:03 UTC)
- Expired
- Apr 11, 2020, 8:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 10 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 7:15 PM CDT | HAIL 1.75 | 9 N Bushong, KS | . |
| Apr 11, 7:15 PM CDT | HAIL 1.75 | 9 N Bushong, KS | |
| Apr 11, 7:46 PM CDT | HAIL 1.5 | 2 Nw Dover, KS | . |
| Apr 11, 7:46 PM CDT | HAIL 1.5 | 2 Nw Dover, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 934 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
251
WUUS53 KTOP 120003
SVRTOP
KSC197-120100-
/O.NEW.KTOP.SV.W.0009.200412T0003Z-200412T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
703 PM CDT Sat Apr 11 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Wabaunsee County in east central Kansas...
* Until 800 PM CDT.
* At 703 PM CDT, a severe thunderstorm was located 7 miles northeast
of Council Grove, moving northeast at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Eskridge, Maple Hill and Keene.
This includes Interstate 70 between mile markers 338 and 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3882 9639 3883 9641 3913 9600 3913 9599
3912 9599 3911 9600 3911 9597 3910 9595
3884 9595 3874 9613 3874 9639
TIME...MOT...LOC 0003Z 230DEG 38KT 3873 9638
HAIL...2.00IN
WIND...60MPH
$$
BD3 follow-up statements
780
WWUS53 KTOP 120027
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
727 PM CDT Sat Apr 11 2020
KSC197-120100-
/O.CON.KTOP.SV.W.0009.000000T0000Z-200412T0100Z/
Wabaunsee-
727 PM CDT Sat Apr 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN WABAUNSEE COUNTY...
At 726 PM CDT, a severe thunderstorm was located near Eskridge,
moving northeast at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Eskridge, Maple Hill and Keene.
This includes Interstate 70 between mile markers 339 and 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3892 9626 3913 9600 3913 9599 3912 9599
3911 9600 3911 9597 3910 9595 3884 9595
3874 9613 3874 9625
TIME...MOT...LOC 0026Z 238DEG 34KT 3884 9613
HAIL...2.00IN
WIND...60MPH
$$
BD910
WWUS53 KTOP 120044
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
744 PM CDT Sat Apr 11 2020
KSC197-120100-
/O.CON.KTOP.SV.W.0009.000000T0000Z-200412T0100Z/
Wabaunsee-
744 PM CDT Sat Apr 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN WABAUNSEE COUNTY...
At 744 PM CDT, a severe thunderstorm was located over Dover, moving
northeast at 45 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Keene.
This includes Interstate 70 between mile markers 343 and 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3897 9614 3910 9595 3884 9595 3878 9606
TIME...MOT...LOC 0044Z 236DEG 38KT 3896 9594
HAIL...2.50IN
WIND...60MPH
$$
BD033
WWUS53 KTOP 120054
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
754 PM CDT Sat Apr 11 2020
KSC197-120104-
/O.EXP.KTOP.SV.W.0009.000000T0000Z-200412T0100Z/
Wabaunsee-
754 PM CDT Sat Apr 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WABAUNSEE COUNTY
WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
LAT...LON 3897 9614 3910 9595 3884 9595 3878 9606
TIME...MOT...LOC 0054Z 230DEG 38KT 3902 9585
$$
BaergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:38 PM CDT, 25 minutes earlier.
Area forecast discussion, Apr 11, 6:38 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Topeka KS 638 PM CDT Sat Apr 11 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 354 PM CDT Sat Apr 11 2020 Active weather dominates our short-term period as a strong system impacts the region. The focus for this evening will be on timing and placement of thunderstorm development and severity potential. Attention then turns to hazards associated with an advancing cold front set to move through the CWA tomorrow. 20Z water vapor shows a cut-off upper low spinning over the AZ/ Mexico border, and an upper trough digging into the northwestern CONUS. At the surface, the ridge that was positioned over eastern KS/western MO yesterday is now located over the Carolina coasts. A deepening surface low was sitting over central KS at mid afternoon. With the aid of southerly flow, dewpoints have steadily increased today and are now in the low to mid 50s in eastern KS and a dryline is evident on surface maps extending from the low, southward into OK and TX. The warm and moistening atmosphere has led to further destabilization of our airmass with afternoon CAPE values ranging from 1000 J/kg near the NE state border to 2500 J/kg in south-central portions of KS. A low level jet is progged to strengthen near and just south of I-70 after 00Z, which is also when the HRRR and RAP, in agreement with some other convective allowing models (CAMS), show thunderstorm initiation over central and northeastern KS. Effective bulk shear values are forecast to range from about 30 to 40 kts. The combination of shear and CAPE could allow for some healthy updrafts leading to strong to severe thunderstorms. The main concerns will be large hail and damaging downburst wind. Storms should weaken after midnight but scattered showers may linger into Sunday morning. Attention then turns to the progression of a sharp cold front as it marches across the area tomorrow. North-northwest winds quickly increase behind the front and will become sustained between 25 and 35 mph with gusts to near 55 mph possible at times during the afternoon. Thus, a High Wind Warning has been issued for the western CWA with a Wind Advisory for the eastern half. Depending on the timing of the front, another round of strong to severe storms will be possible tomorrow afternoon just ahead of the boundary in eastern KS. Stratiform light rain is expected behind the boundary and efficient CAA will cause temperatures to plummet throughout the day. A wintry mix of precipitation is even possible in northern and north-central KS late in the day. .LONG TERM...(Sunday night through Saturday) Issued at 354 PM CDT Sat Apr 11 2020 Unseasonably cool temperatures will then settle in for the week in the wake of this weekend's system. Temps early Monday will likely be in the upper 20s with afternoon temps only warming into the 40s (feeling more like late February). Tuesday morning also looks to be below freezing area-wide with locations in northern KS experiencing sub-freezing conditions again Wednesday and Thursday morning. While temperatures moderate a bit through the week, we will remain below average with large scale troughing in place over a wide swath of the country. A return to more seasonable conditions can be expected next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 638 PM CDT Sat Apr 11 2020 Main concern will be convection through 06Z, primarily at TOP and FOE. Short term models suggest development at TOP and FOE in the 01Z to 04Z time period. Isolated tsra may affect MHK after 01Z. Forecast soundings suggest mvfr cigs developing after 06Z and lowering to IFR after 10Z. A strong cold front will move through the terminals in the 16Z to 19Z time period. Winds will shift to the northwest and increase to around 22 kts with gusts up to 48 kts at MHK and around 37 kts at TOP and FOE. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 10 PM CDT Sunday for KSZ011-012-023-024-026-038>040-054>056-058-059. High Wind Warning from 10 AM to 10 PM CDT Sunday for KSZ008>010-020>022-034>037. && SHORT TERM...Teefey LONG TERM...Teefey AVIATION...53
Hazardous weather outlook, Apr 11, 4:08 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 408 PM CDT Sat Apr 11 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-122115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 408 PM CDT Sat Apr 11 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. A few strong to severe storms are possible this evening for the outlook area. Storms are most likely to form in central Kansas before moving eastward into the area. Primary hazards with any storms that develop are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Very gusty northerly winds are expected Sunday into Sunday evening, with sustained winds of 25 to 35 mph and gusts of 55 mph possible. A High Wind Warning and Wind Advisory have been issued for the area. A few strong to severe storms could develop Sunday afternoon, mainly along and near Interstate 35. Large hail, damaging wind and a tornado or two will be possible. Overnight low temperatures are forecast to be below freezing from Sunday night through at least mid-week. These temperatures will damage unprotected and sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Apr 11, 7:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL COUNCIL GROVE 38.66N 96.49W
04/11/2020 E1.75 INCH MORRIS KS LAW ENFORCEMENT
GOLFBALL SIZE HAIL COVERING THE GROUND.
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:23 PM CDT | Special Weather Statement | TOP | Morris | 37 min |
| Apr 11, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 55 min |
| Apr 11, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 50 min |
| Apr 11, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 49 min |
| Apr 11, 8:04 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 26 min |
| Apr 11, 8:08 PM CDT | Special Weather Statement | TOP | Lyon | 52 min |
| Apr 11, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 36 min |
| Apr 11, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 33 min |
| Apr 11, 8:48 PM CDT | Special Weather Statement | TOP | Shawnee | 42 min |
| Apr 11, 9:17 PM CDT | Special Weather Statement | TOP | Jefferson | 43 min |
| Apr 11, 9:33 PM CDT | Special Weather Statement | TOP | Jackson | 27 min |
| Apr 11, 9:40 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 50 min |
| Apr 11, 9:46 PM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Apr 11, 10:16 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie, Riley | 44 min |
| Apr 11, 10:42 PM CDT | Special Weather Statement | TOP | Jackson | 33 min |
| Apr 11, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Riley | 48 min |
| Apr 11, 11:20 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 40 min |
| Apr 11, 11:22 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 38 min |
| Apr 11, 11:26 PM CDT | Flash Flood Warning | TOP | Jackson | 4 hr |
| Apr 11, 11:39 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 4 hr |
| Apr 11, 11:58 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 47 min |
| Apr 12, 12:18 AM CDT | Special Weather Statement | TOP | Jackson | 27 min |
| Apr 12, 12:45 AM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| Apr 12, 1:08 AM CDT | Special Weather Statement | TOP | Jackson | 37 min |
| Apr 12, 3:24 AM CDT | Areal Flood Warning | TOP | Jackson | 6 hr |
| Apr 12, 3:49 AM CDT | Areal Flood Warning | TOP | Pottawatomie | 6 hr |
| Apr 12, 4:19 AM CDT | Freeze Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 30 hr |
| Apr 12, 10:51 AM CDT | Special Weather Statement | TOP | Jefferson | 24 min |
| Apr 12, 11:14 AM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
| Apr 12, 11:26 AM CDT | Special Weather Statement | TOP | Douglas | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.